Let’s get one thing straight. I don’t like taking drugs. In fact before my diagnosis I’d worked very hard to get to a place where I didn’t need to take them. Over a period of about three years I dropped my body weight from a bloated 17st 2lb to a slim and flattering 12st 9lb. My blood pressure dropped correspondingly – to safe levels. During lockdown I put on about a stone and a half (couldn’t go to the gym, and was comfort eating again…) After lockdown, I knocked off quite a lot of that and was well on the way back to my target weight (around 13st) when the fun began.

And now, of course, I’m taking tablets. A lot of tablets.

Morphine, to tackle the discomfort caused by my tumour (Boris the Bloated Bastard, to you.)

Steroids, in prescribed doses during and after each chemo treatment.

Anti-nausea pills (to counter the side-effects of the chemo. Probably need one right now as I write this, three days after my last treatment)

Indigestion pills (the ones I didn’t find in time on holiday – and which might have prevented the unpleasantness of diarrhoea with a stoma…!)

That’s it, so far, and I don’t always have to take all of them. But taking them has consequences…

This morning I woke up with what I (and others) call ‘brain fog’, a touch of dizziness, and a degree of discomfort from my tumour. To discover that I’d somehow forgotten to take my evening 10mg of time-release morphine. For once I decided not to suffer in silence and call my care team, who were – as always – kind, considerate and helpful.

The brain fog and dizziness are almost certainly down to the steroids I’ve been taking. (They also give you an energy buzz and a mahoosive and all but uncontrollable appetite). Good to know, since coming off them (as I’m about to do) causes an equally massive crash into exhaustion and (even more) brain fog.

And the morphine? Yes, I’ve worried a bit about that, but at the moment the dosage I’m taking is sufficiently small not to cause me any problems. Being (or trying to be) a responsible person I stopped driving as soon as I was prescribed it, and carefully weighed up how I was feeling and how I was responding. My conclusion was that as long as I’m only on morphine (and not on steroids as well) I’m perfectly safe to drive. I don’t get drowsy, my attention is as good as it usually is (which admittedly is, very occasionally, and like everyone else, not quite good enough!) and I respond promptly and effectively to unexpected emergencies.

Which is fine unless and until I need to up the dosage, of course…

OK. Watch this space…